While the hydrocodone can cause hallucination (and does sometimes, particularly in seniors), constipation can be a HUGE concern. It's not the mild joking matter of TV commercials for Dulcolax.
It's the culprit, for example, in a very dangerous condition called hepatic encephalopathy---in which ammonia (a breakdown product of protein metabolism) accumulates in the blood and causes confusion, then hallucination, then eventually coma and sometimes death.
Relieving the constipation is of paramount importance. To that end, narcotics should be avoided and SERIOUS discussion about cleaning out the bowel (and preventing a recurrence of constipation) engaged in.
A good gastroenterologist is imperative.
Last night was extremely difficult. The valium was clearly and readily apparentt not a good option - delirium greatly increased. We tried the hydrocodone about an hour later, she got easy for about 30 minutes but then started right back. The nurse was goinv to try morpheine 4 hours later but refused it when she witnessed first hand all the delirium. Shortly after and for what I will accept as answered prayers, she got easy.
And that has been the last pain medicine she has had - now almost 24 hours later.
Laxative from earlier appears to have brought some relief. As well as antibiotics for the UTI (frequency, straining, etc all relieved).
After I asked the doctor some questions relative to purplejacket's suggestion (dont remember technical term and didnt even use it in my questions), an u/s for the aorta was done and a second one for those specific veins is now being done (*they* did use the technical term). So thats encouraging.
For the first time in over two weeks she actually stated, "Im not really having any pain now." Right now, EVERYTHING is looking better. She's actually been up and walked the halls on two occasions and has sat for a few minutes several times in a chair. And she's sleeping calmly - still talks but none of the thrashing, picking cast, smashing bugs, etc. And once she's awake, shes coherent immediately - even when it takes me a moment to realize that what she is talking about is actually lucid.
I know this is a long update but I wanted you all to know that I thing the suggestions were spot on. It helped me to stay the course and not just chase the quick "band-aid".
My sincerest and deepest gratitude....much love SI peeps.
ETA: Please forgive the typos. Im on valium and hydros. JK! - Tired and deliriously relieved.
[This message edited by truthsetmefree at 7:12 PM, December 31st (Tuesday)]
"Sometimes it takes a good fall to know where you really stand."
You and your mom will be in my thoughts!
My tolerance for stupid shit is getting less and less.
I am so very happy that she is doing better, but Please PLEASE PLEASE do not let them give her valium ever again. It is not well tolerated in the elderly, and chronically it, of which she is both.
While her UTI was probably the largest contributing factor her delerium also please ask and keep track of her sodium levels. You mentioned a heart doctor which in my mind tells me she has heart issues, so she is probably on a diurectic which will dry her out, and cause her sodium to be too high or too low depending on the diuretic. This can lead to Super Crazy behavior and tag it with a UTI and you get all kinds of loony toones. Lastly if she was on steroids which is a common thing for a "flare" of Crohn's and Colitis it can cause confusion and extreme mania (which looks different in older folks).
The Dr that is managing her care is call a Hospitalist, not a Hospice Dr. He is taking the place of her PCP while she is in the hospital, and if he is worth a dang is updating her PCP daily or every other day. This is very common now due to the extreme shortage of PCP's, and the time constraints placed on them. If the Hospitalist is NOT doing this that is a conversation you need to have with her PCP at follow up. They choose what Hospitalist company and Dr's that she gets assigned to. If they don't get the feed back they assume all is well.
Next I would also push for the angiogram. If she has decreased blood supply to her gut causing the pain, and suspected Crohn's, which I question how was it diagnosed, because it's really odd for folks that old to get that diagnosis, and have that disease just rear it's head. If she has decreased blood flow causing ischemia in her gut it can look a lot like colitis in colon and crohn's in small intestine. But this can also be fixed by stents sometimes, and other times with surgeries. So unless they diagnosed the Crohn's with biopsy question it.
And even though she is doing better now, go ahead and pursue this stuff because if it is an issue with ischemia/blood flow it's going to happen again. If it truly is Crohn's then she has probably failed the first line of treatment, and needs to be bumped up to the next line of drugs for it.
Part of what I do is help manage these types of patients for the PCP, I see them at the hospital, and communicate with the Dr's and advocate for the patient, and help the hospitalist along wit ordering appropriate tests, since I know that person fairly well.
I hope she continues to improve and get well.
It's pancreatitis....caused by stones and sludge in the gallbladder. Surgery tomorrow or the next day. We all feel so relieved though a little frustrated that it has taken all of this. I know sometimes these things take some exploring but there have been several issues in her care that have left some questions/concerns.
Thank you all again for your responses. I'm certainly no doctor (though I do have a medical degree from google) but I have felt such a HUGE responsibility to try to oversee her care. It has been a comfort to have your experiences and knowledge to see me through.
As they were trying to explain about looking at the blood supply for the digestive organs, I was able to ask important questions *at the time* since I had already been advised and had had time to research it.
The Valium thing -
How meds affect elderly differently - I had yo hold my ground pretty strongly with one of the nurses last night and we resolved the issue simply with a heating pad!
I've held long and firm on refusing the Haldol that was still being pushed despite the delirium subsiding after the first night.
It took awhile but I realized yesterday that she hadn't been receiving her cymbalta or the low dose steroids that she has been taking for years since admission (and maybe even earlier since my dad had been managing her meds the last week at home). Getting those two doses last night almost immediately relieved the nausea and her blood pressure also has returned to normal range.
Feedback from you all helped to give me perspective that maybe she wasn't on her death bed so I was able to push/reinforce the PT efforts to get her up and moving regularly - which had amazing effects on almost everything.
I'm just so very thankful to all of you.